Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Took some St. John's Wort on atripla.
May 11, 2011

I was having some mild sore throat symptoms due to allergies and weather changes with the start of spring. I bough some natural throat spray to help with the symptoms I sprayed my throat about 6 times over the past 2 days. When I looked over the ingredients I saw that the last item was st john's wort. I immediately threw out the spray and will be much more careful in the future. How concerned should I be about the amount of st john's wort I consumed interfering with my treatment on atripla? I've been on treatment since my diagnosis a little over a year ago. The total amount of spray I used would be less than 1/4 of a teaspoon and the amount of the herb in that spray would be less. But is this enough to ruin my treatment?

Response from Dr. Young

Hello and thanks for your post.

Your right to question whether supplements might interfere with your HIV medications; frequently, their interactions are not well studied.

St. John's wort is one of the supplements that is known to interact with many HIV medications and as such, I generally don't recommend using wort (never mind that there is very limited high-quality evidence that their is benefit from it's use). In your case, the small amount for a brief period shouldn't have any significant detrimental effect on your HIV medications.

Hope that helps, BY



Previous
Using Selsentry to increase CD4 count
Next
Antacids

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement